Advertisement

Transformation Groups

, Volume 13, Issue 3–4, pp 819–837 | Cite as

Irregular and Singular Loci of Commuting Varieties

  • Vladimir L. Popov
Article

Abstract

Let \( {\user1{\mathcal{C}}} \) be the commuting variety of the Lie algebra \( \mathfrak{g} \) of a connected noncommutative reductive algebraic group G over an algebraically closed field of characteristic zero. Let \( {\user1{\mathcal{C}}}^{{{\text{sing}}}} \) be the singular locus of \( {\user1{\mathcal{C}}} \) and let \( {\user1{\mathcal{C}}}^{{{\text{irr}}}} \) be the locus of points whose G-stabilizers have dimension > rk G. We prove that: (a) \( {\user1{\mathcal{C}}}^{{{\text{sing}}}} \) is a nonempty subset of \( {\user1{\mathcal{C}}}^{{{\text{irr}}}} \); (b) \( {\text{codim}}_{{\user1{\mathcal{C}}}} \,{\user1{\mathcal{C}}}^{{{\text{irr}}}} = 5 - {\text{max}}\,l{\left( \mathfrak{a} \right)} \) where the maximum is taken over all simple ideals \( \mathfrak{a} \) of \( \mathfrak{g} \) and \( l{\left( \mathfrak{a} \right)} \) is the “lacety” of \( \mathfrak{a} \); and (c) if \( \mathfrak{t} \) is a Cartan subalgebra of \( \mathfrak{g} \) and \( \alpha \in \mathfrak{t}^{*} \) root of \( \mathfrak{g} \) with respect to \( \mathfrak{t} \), then \( \overline{{G{\left( {{\text{Ker}}\,\alpha \times {\text{Ker }}\alpha } \right)}}} \) is an irreducible component of \( {\user1{\mathcal{C}}}^{{{\text{irr}}}} \) of codimension 4 in \( {\user1{\mathcal{C}}} \). This yields the bound \( {\text{codim}}_{{\user1{\mathcal{C}}}} \,{\user1{\mathcal{C}}}^{{{\text{sing}}}} \geqslant 5 - {\text{max}}\,l{\left( \mathfrak{a} \right)} \) and, in particular, \( {\text{codim}}_{{\user1{\mathcal{C}}}} \,{\user1{\mathcal{C}}}^{{{\text{sing}}}} \geqslant 2 \). The latter may be regarded as an evidence in favor of the known longstanding conjecture that \( {\user1{\mathcal{C}}} \) is always normal. We also prove that the algebraic variety \( {\user1{\mathcal{C}}} \) is rational.

Key words and phrases

Reductive Lie algebra commuting variety decomposition class irregular element singular point semisimple and nilpotent elements 

AMS classiffication

14M99 14L30 14R20 14L24 17B45 

References

  1. [BK]
    W. Borho, H. Kraft, Über Bahnen und deren Deformationen bei linearen Aktionen reduktiver Gruppen, Comment. Math. Helv. 54 (1979), 61–104.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [Bo1]
    N. Bourbaki, Groupes et Algèbres de Lie, Chap. IV, V, VI, Hermann, Paris, 1968.Google Scholar
  3. [Bo2]
    N. Bourbaki, Groupes et Algèbres de Lie, Chap. VII, VIII, Hermann, Paris, 1975.Google Scholar
  4. [BS]
    A. Borel, T. A. Springer, Rationality properties of linear algebraic groups II, Tôhoku Math. J. 20 (1968), 443–497.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [Bre]
    J. P. Brennan, On the normality of commuting varieties of symmetric matrices, Comm. Algebra 22 (1994), no. 15, 6409–6414.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [Bro1]
    A. Broer, Lectures on decomposition classes, in: Representation Theories and Algebraic Geometry, NATO ASI Ser. C: Mathematical and Physical Sciences, Vol. 514, Kluwer Academic, Dordrecht, 1998, pp. 39–83.Google Scholar
  7. [Bro2]
    A. Broer, Decomposition varieties in semisimple Lie algebras, Canad. J. Math. 50 (1998), 929–971.zbMATHMathSciNetGoogle Scholar
  8. [C]
    C. Chevalley, On algebraic group varieties, J. Math. Soc. Japan 6 (1954), 303–324.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [CM]
    D. H. Collingwood, W. M. McGovern, Nilpotent Orbits in Semisimple Lie Algebras, Van Nostrand Reinhold, New York, 1993.zbMATHGoogle Scholar
  10. [E]
    A. Γ. Элaшвили, Πласты простых алгебр Ли особого типа, в cб.: Исследо-вания по алгебре, кaф. aлг. и геом. TГУ, кaф. выcш. aлг. MГУ, Tбилиcи, 1985, cтp 171–194. A. G. Elashvili, Sheets of exceptional simple Lie algebras, in: Researches in Algebra, Department of Algebra and Geometry, Tbilissi State University, Department of Algebra, Moscow State University, Tbilissi, 1985, pp. 171–194 (in Russian).Google Scholar
  11. [GQT]
    G. Grélaud, C. Quitté, P. Tauvel, Bases de Chevalley et \( \mathfrak{s}\mathfrak{l}{\left( 2 \right)} \) -triplets des algèbres de Lie simples exceptionnelles, Université de Poitiers, Département de Mathématiques, prépublication no. 53, 1990, 124 pp.Google Scholar
  12. [G]
    A. Grothendieck, Elements reguliers: suite, application aux groupes algebriques, Exp. XIV in: Schémas en Groupes II (SGA3), Lecture Notes in Mathematics, Vol. 152, Springer-Verlag, Berlin, 1970.Google Scholar
  13. [K1]
    B. Kostant, The principal three-dimensional subgroups and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973–1032.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [K2]
    B. Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327–404.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [LPR]
    N. Lemire, V. L. Popov, Z. Reichstein, Cayley groups, J. Amer. Math. Soc. 19 (2006), 921–967.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [NS]
    M. G. Neubauer, D. J. Saltman, Two-generated commutative subalgebras of Mn(F), J. Algebra 164 (1994), 545–562.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [PV1]
    Э. Б. Bинбepг, B. Л. Попов, Oб одном классе квазиоднородных а ффинных многообразий, Изв. AH CCCP, cep. мaт. 36 (1972), no. 4, 749–763. Engl. transl.: V. L. Popov, E. B. Vinberg, On a class of quasihomogeneous affine varieties, Math. USSR-Izv. 6, 1972, 743–758.Google Scholar
  18. [PV2]
    Э. Б. Bинбepг, B. Л. Попов, Теория инвариантов, Итoги нayки и тexники, Coвpeмeнныe пpoблeмы мaтeмaтики, Фyндaмeнтaльныe нaпpaвлeния, т. 55, M., BИИHTИ, 1989, cтp. 137–314. Engl. transl.: V. L. Popov, E. B. Vinberg, Invariant theory, in: Algebraic Geometry IV, Encyclopaedia of Mathematical Sciencies, Vol. 55, Springer-Verlag, Berlin, 1994, pp. 123–284.Google Scholar
  19. [R]
    R. Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups, Compos. Math. 38 (1979), no. 3, 311–327.zbMATHGoogle Scholar
  20. [Se]
    J.-P. Serre, Espaces fibrés algébriques, in: Séminaire C. Chevalley E.N.S., 1958, Anneaux de Chow et Applications, Exposé no. 1, Secrétariat Mathématique, 11 rue Pierre Curie, Paris 5e, 1958, 1-01–1-37. Reprinted in: Exposés de Séminaires 1950–1999, Documents Mathématiques (Paris), Vol. 1, Soc. Math. France, Paris, 2001, pp. 107–139.Google Scholar
  21. [TY]
    P. Tauvel, R. W. T. Yu, Lie Algebras and Algebraic Groups, Springer Monographs in Mathematics, Springer, Berlin, 2005.Google Scholar
  22. [Sh]
    I. R. Shafarevich, Basic Algebraic Geometry, Springer-Verlag, Berlin, 1977.zbMATHGoogle Scholar
  23. [Sp]
    N. Spaltenstein, Nilpotent classes and sheets of Lie algebras in bad characteristic, Math. Z. 181 (1982), 31–48.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [St1]
    R. Steinberg, Regular elements of semi-simple algebraic groups, Publ. Math. Inst. Hautes Études Sci. 25 (1965), 49–80.CrossRefMathSciNetGoogle Scholar
  25. [St2]
    R. Steinberg, Conjugacy Classes in Algebraic Groups, Lecture Notes in Mathematics, Vol. 366, Springer-Verlag, Berlin, 1974.Google Scholar

Copyright information

© Birkhäuser Boston 2008

Authors and Affiliations

  1. 1.Steklov Mathematical InstituteRussian Academy of SciencesMoscowRussia

Personalised recommendations